New Mexico, 2015Wildfire in New Mexico, February 9, 2015
February 9, 2015 · NWS ABQ · 1 event in 1 county or zone
Persistent high pressure over New Mexico caused a prolonged period of near record to record high temperatures for central and eastern areas. Very warm temperatures on the 9th combined with low humidity values and windy conditions to create critical fire weather conditions for portions of east central New Mexico.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent high pressure over New Mexico caused a prolonged period of near record to record high temperatures for central and eastern areas. Very warm temperatures on the 9th combined with low humidity values and windy conditions to create critical fire weather conditions for portions of east central New Mexico. A grass fire started around 145pm 60 miles west of Roswell, or near Hondo. Forestry officials were able to contain the 10 acre fire about an hour later, but not before an outbuilding was destroyed. No other injuries or property damages were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 9, 11:01 AM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Feb 9, 11:01 AM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1101 AM MST MON FEB 9 2015
.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS EXPECTED NEXT 24 HRS. SOME BREEZES ANTICIPATED
ACROSS THE EASTERN PLAINS THROUGH SUNDOWN BUT SPEEDS WILL
GENERALLY BE LESS THAN 25 KT.
50
&&
.PREV DISCUSSION...335 AM MST MON FEB 9 2015...
.SYNOPSIS...
ABOVE TO WELL ABOVE AFTERNOON HIGH TEMPERATURES AND NIGHTTIME
LOWS WILL THROUGH TUESDAY NIGHT BEFORE MORE SIGNIFICANT...BUT NOT
DRASTIC...COOLING TAKES PLACE. TODAY THOUGH EXPECT NO SIGNIFICANT
TEMPERATURE CHANGES FROM SUNDAY. WINDS TO INCREASE SOME TODAY
COMPARED TO SUNDAY...MAINLY ALONG AND NEAR INTERSTATE 40 CORRIDOR
EAST FROM CENTRAL MOUNTAIN CHAIN. APPROACHING UPPER LEVEL LOW
WILL DROP SOUTHWARD A LITTLE WEST OF NEW MEXICO ARIZONA STATE
LINE WEDNESDAY INTO WEDNESDAY EVENING...BRINGING CLOSER TO
SEASONAL TEMPERATURES AND INCREASING CHANCES FOR SPOTTY
PRECIPITATION LATER TUESDAY NIGHT THROUGH WEDNESDAY EVENING. THERE
REMAINS SOME FORECAST MODEL DISAGREEMENT AS TO HOW MUCH AND HOW
WIDESPREAD PRECIPITATION WILL BE...THOUGH AGAIN EARLY THIS MORNING
THE FORECAST MODELS TREND COMPARED TO 24 HOURS PREVIOUS IS TOWARD
A LITTLE LESS OVERALL PRECIPITATION. EXPECT AT LEAST A COUPLE OF
DAYS DRYING THEREAFTER.
&&
.DISCUSSION...
UPPER LEVEL HIGH PRESSURE RIDGE OVER NM TO FLATTEN OUT SOME TODAY
AND MORE SO TUE...THOUGH STILL THE DOMINANT FEATURE WEATHERWISE
THROUGH THIS PERIOD. TEMPS WILL REMAIN WELL ABOVE SEASONAL NORMS
THROUGH TUE NIGHT AND AT LEAST A FEW RECORDS MAY BE...OR COME
CLOSE TO BEING...THREATENED...THOUGH RECORD HIGHS NOT LIKELY
ENOUGH TO BE BROKEN TO WARRANT THE USE OF RECORD HIGH HIGHLIGHTS
IN THE HAZARD GRIDS. SFC WINDS TO BE SOMEWHAT LIGHTER MUCH OF THE
DAY COMPARED TO SUNDAY ACROSS THE EAST HALF OF NM.
WESTERLY FLOW ALOFT WILL BEGIN TO INCREASE SLIGHTLY TODAY AND
PERHAPS EVEN MORE TUE AS A FAIRLY MODEST UPPER LOW DROPS INTO THE
GREAT BASIN VICINITY. WESTERLY SFC BREEZES WILL PICK UP A LITTLE
TODAY AND PERHAPS TUE...BUT STRONGEST WINDS WILL LIKELY BE BEHIND
A SOUTH TO SOUTHWEST BOUND COLD FRONT WED. MODEST...AND TO A FAIR
DEGREE MOISTURE IMPAIRED UPPER LOW TO MOVE SOUTH A LITTLE WAYS
WEST OF AZ NM LINE WED INTO WED NIGHT AND THE ATTENDANT COLD
FRONT WILL MOVE SOUTH OVER NM MORE OR LESS AT THE SAME TIME. HIGH
TEMPERATURES WILL THEN FINALLY COOL TO VALUES CLOSER TO SEASONAL
NORMS. PRECIP WITH THIS FEATURE COMBO LOOKS EVEN A LITTLE MORE
LACKING THAN WAS THE CASE 24 HOURS AGO WITH MOST OF THE FCST
MODELS. EVEN THE MOST BULLISH MODEL STILL LOOKS TO BE PRODUCING
SUB ADVISORY SNOWS PRETTY MUCH ALL OF THE FCST AREA. THEREAFTER...
THE GFS AND ECMWF SOLUTIONS FOR LATE NEXT WEEK INTO SAT ARE
PROMISING DRY WX WITH ANOTHER GENERALLY MILD TEMP REGIME. THERE IS
AN INDICATION THAT SOME PRECIP MAY ENTER W TO SW HALF OR SO OF NM
LATE MON.
43
&&
.FIRE WEATHER...
ANOTHER COUPLE DAYS OF NEAR RECORD HEAT FOR SOME AREAS BEFORE HIGH
TEMPERATURES FALL TO NEAR OR EVEN A FEW DEGREES BELOW AVERAGE
WEDNESDAY. SOME WESTERLY BREEZES THIS AFTERNOON EAST CENTRAL THANKS
TO A LEE SURFACE TROUGH BUT NO CRITICAL CONDITIONS
ANTICIPATED...ALTHOUGH THE DEW POINT FORECAST MAY BE A BIT ON THE
HIGH SIDE ESPECIALLY OVER THE PLAINS.
NOT MUCH CONFIDENCE IN DEW POINT FORECAST TUESDAY NIGHT INTO
WEDNESDAY NIGHT EITHER. DESPITE A LOW LEVEL EAST TO WEST FLOW...AND THE
UPPER LOW CIRCULATION...THEY ARE FORECAST TO BE RELATIVELY DRY GIVEN
THE POTENTIAL FOR PRECIPITATION AT LEAST IN UPSLOPE AREAS. THE
EXCEPTION APPEARS TO BE THE FAR SOUTHWEST AND SOUTH CENTRAL REGIONS
OF THE FORECAST AREA WHERE IT LOOKS AS IF SOME MOISTURE WILL BE
ADVECTED. HOWEVER...ANY PRECIPITATION IMPACTS SHOULD BE SHORT LIVED
GIVEN THE CURRENTLY FORECAST TRACK OF THE UPPER LOW...WHICH IS
GENERALLY FARTHER WEST THAN IT WAS FORECAST TO BE 24 HRS AGO.
GUSTY NORTHEAST TO EAST WINDS MAY END UP BECOMING THE MORE
SIGNIFICANT FEATURE OF THE MID WEEK PERIOD. WIND SHIFT ASSOCIATED
WITH THE FRONT TUESDAY NIGHT SLIGHTLY FASTER NOW...WITH POTENTIAL FOR
THE EAST WIND TO REACH THE RGV POSSIBLY BY 12Z WEDNESDAY.
ENDED UP INCREASING THE EAST WIND INTO THE RGV ESPECIALLY THE MIDDLE
RGV WITH GUSTS TO AROUND 45 MPH BELOW CANYONS...LEANING TOWARD THE
GFS/ECWMF GUIDANCE. H7 WINDS FORECAST TO BE EAST AND FORECAST
SURFACE GRADIENT ALSO SEEMS TO SUPPORT A STRONGER WIND. VENT RATES
WILL BE GOOD FOR MUCH OF THE FORECAST AREA TODAY THROUGH WEDNESDAY.
SOME EXCEPTIONS WILL BE THE NORTHWEST AND NORTH CENTRAL AS WELL AS
PORTIONS OF THE RGV TODAY AND TUESDAY.
WHAT EVENTUALLY HAPPENS WITH THE UPPER LOW STILL QUESTIONABLE.
THURSDAY NIGHT INTO SATURDAY REMAIN DRY. THERE ARE A COUPLE OF WIND
SHIFTS IN THE PLAINS FRIDAY/SATURDAY BUT AFFECTS MAINLY FOR WINDS
AND TEMPERATURES. THE LOW IS FORECAST TO CIRCULATE MOISTURE INTO THE
WEST AND SOUTH LATE SUNDAY AND OVER A WIDER AREA MONDAY...THEREFORE
POPS RETURN TO THE GRIDDED FORECAST EARLY NEXT WEEK.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 9, 5:58 AM MST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 AM MST MON FEB 9 2015
NMZ501>540-101300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
558 AM MST MON FEB 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SOME SPOTTY...MOSTLY LIGHT...RAIN AND SNOW CAN BE EXPECTED MAINLY
ACROSS THE NORTHWEST HALF OF THE FORECAST AREA LATE TUESDAY NIGHT
INTO WEDNESDAY EVENING WITH THE HIGHER TERRAIN SEEING MOSTLY SNOW
AND THE LOWER TERRAIN MORE RAIN THAN SNOW. MOST FORECAST MODELS
HAVE CONTINUED TO TREND A LITTLE LIGHTER WITH PRECIPITATION AMOUNTS
OVER THE PAST 24 HOURS...SUCH THAT A MAJOR HAZARD IS NOT EXPECTED.
HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
43
Wildfire, Eastern Lincoln County
- When
- February 9, 1:45 PM MST to 2:45 PM MST
- Where
- Eastern Lincoln County forecast zone
- Property damage
- $6,000
- Reported by
- Park/Forest Service
NM State Forestry reported 10 acre fire through Twitter. KOAT later confirmed fire and burning of one building.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Delaware, February 9 to 10, 201511 injured · 4 events
- Winter Weather in South Dakota, February 9 to 10, 201522 events
- Winter Weather in Maryland, February 9 to 10, 201514 events
- Strong Wind and Heavy Rain in Hawaii, February 9, 2015$14,000 · 5 events
- Winter Weather in South Dakota, February 9, 201511 events
- High Surf in Hawaii, February 9 to 13, 201511 events
- Winter Weather in Iowa, February 9, 201510 events
- Winter Weather in Minnesota, February 9, 20158 events
- Winter Weather in Maryland, February 9 to 10, 20155 events
- High Wind in Oregon, February 9, 201552 kt wind · 2 events
- Winter Weather in Virginia, February 9 to 10, 20152 events
- High Wind in Oregon, February 9, 201561 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551378.